Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 192, NWS Wilmington, OH

August 21, 2007Darke County, Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 21, 2007, 5:29 PM EDT for Darke County, Mercer County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2007, 5:29 PM EDT (21:29 UTC)
Expired
Aug 21, 2007, 6:15 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Darke County, OH, Mercer County, OH

The radar

The Cincinnati radar (KILN), 127 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 212129
SVRILN
OHC037-107-212215-
/O.NEW.KILN.SV.W.0192.070821T2129Z-070821T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
529 PM EDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN DARKE COUNTY IN WEST CENTRAL OHIO...
  SOUTHERN MERCER COUNTY IN WEST CENTRAL OHIO...

* UNTIL 615 PM EDT.

* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR NORTH DAYTON...MOVING EAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ST. HENRY...

IN ADDITION...NEW WESTON...BURKETTSVILLE...NORTH STAR...CARTHAGENA...
YORKSHIRE...OSGOOD AND CHICKASAW ARE NEAR THE PATH OF THIS SEVERE 
THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4047 8445 4031 8444 4031 8480 4045 8482
TIME...MOT...LOC 2129Z 261DEG 30KT 4037 8469

$$
1 follow-up statement
000 
WWUS51 KILN 212150
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
550 PM EDT TUE AUG 21 2007

OHC037-212200-
/O.CAN.KILN.SV.W.0192.000000T0000Z-070821T2215Z/
DARKE OH-
550 PM EDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHERN DARKE COUNTY
HAS BEEN CANCELLED...

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 4045 8463 4047 8445 4035 8444 4035 8464
      4035 8465
TIME...MOT...LOC 2150Z 261DEG 30KT 4040 8446

$$

OHC107-212215-
/O.CON.KILN.SV.W.0192.000000T0000Z-070821T2215Z/
MERCER OH-
550 PM EDT TUE AUG 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN MERCER COUNTY...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM HAD WEAKENED BUT WAS STILL CAPABLE OF
PRODUCING PENNY SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED
NEAR MARIA STEIN...MOVING EAST AT 30 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF FAR SOUTHEASTERN MERCER 
COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4045 8463 4047 8445 4035 8444 4035 8464
      4035 8465
TIME...MOT...LOC 2150Z 261DEG 30KT 4040 8446

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:26 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 21, 4:26 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
426 PM EDT TUE AUG 21 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH FURTHER NORTH INTO THE GREAT LAKES
REGION OVERNIGHT. HOT AND HUMID CONDITIONS WILL RETURN FOR THE
SECOND HALF OF THE WEEK AS AN UPPER LEVEL RIDGE BUILDS INTO THE
OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
ISOLATED TO SCATTERED STORMS CAN BE EXPECTED THROUGH EARLY
MORNING...WITH THE BEST COVERAGE NEAR THE FRONTAL BNDRY ACROSS
NORTHERN OHIO AND INDIANA.  OVERNIGHT LOWS WILL BE NEAR 70.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE FCST AREA WILL BE WELL SOUTH OF THE BNDRY THROUGH WEDNESDAY
NIGHT...WITH A RETURN OF THE HOT AND MOIST AIR MASS. ISOLATED TO
SCATTERED SHOWERS AND STORMS CAN BE EXPECTED...EXCEPTING PERHAPS
THE FAR SW.

LOOKING AT GUIDANCE AND OBS TO THE SW...AND CONSIDERING RECENT
RAINFALL DISTRIBUTION...IT WOULD SEEM REASONABLE THAT HIGH TEMPS
NORTH OF I-70 WOULD BE SOMEWHAT BELOW GUIDANCE WITH HIGH TEMPS
PERHAPS REACHING THE UPPER 90S IN SPOTS ELSEWHERE. WITH GUIDANCE
DEW POINTS MAINLY IN THE UPPER 60S TO NEAR 70...HEAT INDICES MAY
BE NEAR 100 IN SPOTS IN THE FAR SW. HOWEVER...GIVEN THE UNCERTAINTY
MEETING CRITERIA ISSUES FOR ADVISORIES OR WARNINGS...WILL STICK
WITH EXCESSIVE HEAT WATCH FOR HAMILTON CTY NOW.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
RIDGE WILL REMAIN ACRS REGION FRI...WITH 850 TEMPS MAXING AT
23-24C. UNDER MSTLY SUNNY SKIES...THAT WOULD SUGGEST HIGHS FRI AFTN
IN THE U90S TO POTENTIALLY NEAR 100 DEG.

RIDGE WILL BEGIN TO BREAK DOWN LATE IN THE WEEK WITH SOME SHORT
WAVE ENERGY AND ITS ASSOCIATED FRONT MOVING THROUGH SATURDAY INTO
SUNDAY. THIS WILL LEAD TO A BETTER CHANCE FOR THUNDERSTORMS OVER
THE WEEKEND. MODELS HAVE TRENDED A LITTLE SLOWER WITH THIS SO WILL
GO AHEAD AND LINGER SOME LOW POPS THROUGH SUNDAY.

NAM-WRF NOT AS AGGRESSIVE AS THE GFS BUILDING RIDGE UP INTO OUR AREA
AND AS A RESULT IS CONSIDERABLY COOLER WITH ITS THERMAL
FIELDS/GUIDANCE TEMPS. WILL GO AHEAD AND LEAN TOWARD THE WARMER GFS
BASED ON THE WARMER BIAS OVER THE LAST SEVERAL WEEKS AND TO MAINTAIN
CONSISTENCY WITH OUR ONGOING FORECAST.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR CEILINGS HAVE PERSISTED INTO THE AFTERNOON ACROSS MOST OF THE
AREA. THERE HAVE BEEN A FEW BREAKS BUT CLOUDS HAVE BEEN FILLING
BACK IN. HAVE BEEN CAUTIOUSLY OPTIMISTIC IN ALLOWING CLOUDS TO
SCATTER BY 21Z. UPPER DISTURBANCE TO THE WEST WILL MOVE ACROSS THE
REGION WHICH MAY BRING SOME SHOWERS OR THUNDERSTORMS THIS
AFTERNOON. BUT THERE IS TOO MUCH UNCERTAINTY ABOUT WHETHER THEY
WILL AFFECT ANY OF THE TAF SITES TO INCLUDE ANYTHING MORE THAN CB
FOR THE TIME BEING. CHANCE OF PRECIPITATION AND CLOUD COVER IS
EXPECTED TO DIMINISH DURING THE EVENING. VISIBILITY RESTRICTIONS
WILL DEVELOP OVERNIGHT WITH SOME OF THE USUALLY FAVORED LOCATIONS
BECOMING IFR. VISIBILITY WILL GRADUALLY IMPROVE LATE IN THE TAF
PERIOD WITH SCATTERED CUMULUS DEVELOPING.

OUTLOOK...CHANCE OF THUNDERSTORMS SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     FRIDAY NIGHT FOR OHZ077.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 21, 5:25 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
525 AM EDT TUE AUG 21 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-078>082-088-220930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
525 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A
FRONTAL BOUNDARY REMAINS STATIONARY JUST NORTH OF THE REGION...AND
THE REMNANTS OF TROPICAL STORM ERIN PASS THROUGH KENTUCKY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASINGLY HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY THROUGH
FRIDAY. HEAT INDEX VALUES MAY APPROACH 100 DEGREES DURING THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ077-220930-
HAMILTON-
525 AM EDT TUE AUG 21 2007

...EXCESSIVE HEAT WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS THE
REMNANTS OF TROPICAL STORM ERIN PASS THROUGH KENTUCKY. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

INCREASINGLY HOT AND HUMID WEATHER IS EXPECTED WEDNESDAY THROUGH
FRIDAY WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RYAN

In the hours before

Special weather statement, Aug 21, 5:19 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
519 PM EDT TUE AUG 21 2007

OHZ034-042-212200-
DARKE OH-MERCER OH-
519 PM EDT TUE AUG 21 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MERCER AND NORTHERN
DARKE COUNTIES THROUGH 600 PM EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF FORT
RECOVERY...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. MOVE INDOORS AS THIS STORM APPROACHES.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...UNION
CITY...NORTH DAYTON...ROSE HILL...SHARPS CROSSING...COLDWATER...ST.
HENRY...BURKETTSVILLE...NEW WESTON...FORT RECOVERY...ANSONIA AND
GREENVILLE.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:28 PM EDTAreal Flood WarningILNDarke, Greene, Miami, Montgomery4 hr
Aug 21, 12:15 AM EDTAreal Flood AdvisoryILNHardin3 hr
Aug 21, 2:58 AM EDTAreal Flood WarningILNHardin4 hr
Aug 21, 4:26 AM EDTFlash Flood WarningILNHardin4 hr
Aug 21, 4:32 AM EDTExcessive Heat WatchILNHamilton24 hr
Aug 21, 4:02 PM EDTAreal Flood WarningILNHardin3 hr
Aug 21, 6:57 PM EDTAreal Flood WarningILNHardin4 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.